First-order systems of linear partial differential equations: normal forms, canonical systems, transform methods

Authors

  • Heinz Toparkus

Abstract

In this paper we consider first-order systems with constant co efficients for two real-valued functions of two real variables. This is both a problem in itself, as well as an alternative view of the classical linear partial differential equations of second order with constant coefficients. The classi fication of the systems is done using elementary methods of linear algebra. Each type presents its special canonical form in the associated characteristic coordinate system. Then you can formulate initial value problems in appro priate basic areas, and you can try to achieve a solution of these problems by means of transform methods.

References

W.F. Ames, Numerical methods for partial differential equations, Second edition, Computer Science and Applied Mathematics. Applications of Mathematics Series. Academic Press, New York, Thomas Nelson & Sons, London-Lagos-Melbourne, 1977.
##plugins.generic.googleScholarLinks.settings.viewInGS##

C. Babovsky, H. Toparkus, Revisited: the explicit solution of the characteristical initial value problem for hyperbolic first-order systems, Integral Transforms Spec. Funct. 20 (2009), no. 1-2, 79–81.
##plugins.generic.googleScholarLinks.settings.viewInGS##

H. Berndt, H. Toparkus, Erprobung von Runge-Kutta-Verfahren zur Lösung von charakteristischen Anfangswertproblemen für hyperbolische Differentialgleichungssysteme erster Ordnung, Wissensch. Beitr., Friedrich-Schiller-Univ., Jena, 1984, 20–35.
##plugins.generic.googleScholarLinks.settings.viewInGS##

B. Davies, Integral transforms and their applications, Second edition, Applied Mathematical Sciences 25, Springer-Verlag, New York, 1985.
##plugins.generic.googleScholarLinks.settings.viewInGS##

L. Debnath, Integral transforms and their applications, CRC Press, Boca Raton, FL, 1995.
##plugins.generic.googleScholarLinks.settings.viewInGS##

E. Dietzel, H. Toparkus, The explicit solution of the characteristical initial value problem for canonical hyperbolic systems by means of the two-dimensional Laplace transform, Integral Transform. Spec. Funct. 7 (1998), no. 3-4, 225–236.
##plugins.generic.googleScholarLinks.settings.viewInGS##

G. Doetsch, Einführung in Theorie und Anwendung der Laplace-Transformation, Ein Lehrbuch für Studierende der Mathematik, Physik und Ingenieurwissenschaft, Zweite, Mathematische Reihe, Band 24, Birkhäuser Verlag, Basel-Stuttgart, 1970.
##plugins.generic.googleScholarLinks.settings.viewInGS##

D.G. Duffy, Transform methods for solving partial differential equations, Second edition, Chapman & Hall/CRC, Boca Raton, FL, 2004.
##plugins.generic.googleScholarLinks.settings.viewInGS##

G.B. Folland, Fourier analysis and its applications, The Wadsworth & Brooks/Cole Mathematics Series. Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove, CA, 1992.
##plugins.generic.googleScholarLinks.settings.viewInGS##

I.M. Gelfand, G.E. Schilov, Verallgemeinerte Funktionen (Distributionen). III. Einige Fragen zur Theorie der Differentialgleichungen, Hochschulbücher für Mathematik, Band 49, VEB Deutscher Verlag der Wissenschaften, Berlin 1964. Cited on 125.
##plugins.generic.googleScholarLinks.settings.viewInGS##

W. Haack, W. Wendland, Vorlesungen über Partielle und Pfaffsche Differentialgleichungen, Mathematische Reihe, Band 39, Birkhäuser Verlag, Basel-Stuttgart, 1969.
##plugins.generic.googleScholarLinks.settings.viewInGS##

G. Hellwig, Bemerkungen zu der Satzgruppe von Hilbert über Systeme elliptischer Differentialgleichungen, Math. Z. 55 (1952), 276–283.
##plugins.generic.googleScholarLinks.settings.viewInGS##

G. Hellwig, Partial differential equations. An introduction, Second edition, Mathematische Leitfäden. B. G. Teubner, Stuttgart, 1977.
##plugins.generic.googleScholarLinks.settings.viewInGS##

M. Hermann, Numerik gewöhnlicher Differentialgleichungen, Anfangs-und Randwertprobleme, Oldenbourg Verlag, Munich, 2004.
##plugins.generic.googleScholarLinks.settings.viewInGS##

E. Kamke, Differentialgleichungen. Lösungsmethoden und Lösungen. Teil I: Gewöhnliche Differentialgleichungen, Mathematik und ihre Anwendungen in Physik und Technik, Reihe A, Bd. 18, Akademische Verlagsgesellschaft, Geest & Portig K.-G., Leipzig 1959.
##plugins.generic.googleScholarLinks.settings.viewInGS##

J. Kevorkian, Partial differential equations. Analytical solution techniques, Second edition, Texts in Applied Mathematics 35, Springer-Verlag, New York, 2000.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A. Kratzer, W. Franz, Transzendente Funktionen, Mathematik und ihre Anwendungen in Physik und Technik, Reihe A, Bd. 28, Akademische Verlagsgesellschaft, Geest & Portig K.-G., Leipzig 1960.
##plugins.generic.googleScholarLinks.settings.viewInGS##

Heinz Toparkus
##plugins.generic.googleScholarLinks.settings.viewInGS##

F. Oberhettinger, L. Badii, Tables of Laplace transforms, Springer-Verlag, New York-Heidelberg, 1973.
##plugins.generic.googleScholarLinks.settings.viewInGS##

F. Oberhettinger, Tabellen zur Fourier Transformation, Springer-Verlag, BerlinGöttingen-Heidelberg, 1957.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A.D. Polyanin, V.I. Zaitsev, Handbook of exact solutions for ordinary differential equations, CRC Press, Boca Raton, FL, 1995.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A.D. Poularikas, The transforms and applications handbook, The Electrical Engineering Handbook Series, CRC Press, Boca Raton, FL, IEEE Press, New York, 1996.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A.P. Prudnikov, Yu.A. Brychkov, O.I. Marichev, Integrals and series. Vol. 5. Inverse Laplace transforms, Gordon and Breach Science Publishers, New York, 1992.
##plugins.generic.googleScholarLinks.settings.viewInGS##

W.I. Smirnow, Lehrgang der höheren Mathematik. Teil IV, Dritte, berichtigte Auflage. Hochschulbücher für Mathematik, Band 5, VEB Deutscher Verlag der Wissenschaften, Berlin, 1963.
##plugins.generic.googleScholarLinks.settings.viewInGS##

I.N. Sneddon, Fourier transforms, (Reprint of the 1951 original) Dover Publications, Inc., New York, 1995.
##plugins.generic.googleScholarLinks.settings.viewInGS##

H. Toparkus, Zur Lösung des charakteristischen Anfangswertproblems bei hyperbolischen Systemen erster Ordnung im skalaren linearen Fall, Sem. Inst. Prikl. Mat. Dokl. No. 21 (1990), 5–7, 65, 67, 69.
##plugins.generic.googleScholarLinks.settings.viewInGS##

H. Toparkus, The one-dimensional heat equation as a first-order system: formal solutions by means of the Laplace transform, Bull. Math. Anal. Appl. 4 (2012), no. 2, 174–185, http://www.bmathaa.org.
##plugins.generic.googleScholarLinks.settings.viewInGS##

A.N. Tychonoff, A.A. Samarskiĭ, Differentialgleichungen der mathematischen Physik, Hochschulbücher für Mathematik, Bd. 39, VEB Deutscher Verlag der Wissenschaften, Berlin, 1959.
##plugins.generic.googleScholarLinks.settings.viewInGS##

I.N. Vekua, Systeme von Differentialgleichungen erster Ordnung vom elliptischen Typus und Randwertaufgaben; mit einer Anwendung in der Theorie der Schalen, Mathematische Forschungsberichte, II. VEB Deutscher Verlag der Wissenschaften, Berlin, 1956.
##plugins.generic.googleScholarLinks.settings.viewInGS##

I.N. Vekua, Verallgemeinerte analytische Funktionen, Herausgegeben von Wolfgang Schmidt Akademie-Verlag, Berlin 1963.
##plugins.generic.googleScholarLinks.settings.viewInGS##

D. Voelker, G. Doetsch, Die zweidimensionale Laplace-Transformation. Eine Einführung in ihre Anwendung zur Lösung von Randwertproblemen nebst Tabellen von Korrespondenzen, Verlag Birkhäuser, Basel, 1950.
##plugins.generic.googleScholarLinks.settings.viewInGS##

R. Zurmühl, Matrizen und ihre technischen Anwendungen, Vierte neubearbeitete Auflage Springer-Verlag, Berlin, 1964.
##plugins.generic.googleScholarLinks.settings.viewInGS##

Downloads

Published

2014-12-11

How to Cite

Toparkus, H. (2014). First-order systems of linear partial differential equations: normal forms, canonical systems, transform methods. Annales Universitatis Paedagogicae Cracoviensis Studia Mathematica, 13, 109–132. Retrieved from https://studmath.uken.krakow.pl/article/view/13194

Issue

Section

Published